Ohio, 2018

Damaging Wind in Ohio, May 4, 2018

May 4, 2018 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed along a cold front that pushed slowly south into the upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a cold front that pushed slowly south into the upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 4, 3:24 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 4, 3:24 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wilmington OH
424 PM EDT Fri May 4 2018

.SYNOPSIS...
A cold front moving across the area this afternoon and evening
will trigger a round of showers and thunderstorms, before
stalling in eastern Kentucky tonight. This front will be the
focus for additional showers and thunderstorms into the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface cold front is currently pushing through northwestern
Ohio this afternoon and approaching KDAY. A line of showers and
thunderstorms is oriented from southeastern Indiana towards
central Ohio and was aligned with the prefrontal trough with a
secondary front just to the northwest. Given the above it looks
like the front is reorienting along the primary line of showers
and thunderstorms with a second prefrontal trough just
southeast of Wilmington.

Ahead of the front DCAPEs of around 800 J/KG and SBCAPE values
of 500 to 1000 J/KG will allow the threat of damaging winds to
continue through the afternoon into early evening. The surface
cold front will then clear the zones later this evening and
stall just south of the area. Wind gusts this afternoon of 30 to
40 MPH will also slowly decrease this evening and become much
weaker Saturday morning as surface high pressure builds in.

Thanks to the front stalled just to the south precipitation will
start to make a return to northern Kentucky by the end of the
near term.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
During the day Saturday leftover energy from the mid-week
trough axis will eject northeast. As this happens the stalled
front across northern Kentucky will begin to buckle. Saturday
afternoon the surface low (in response to the mid-level wave)
will push east across Tennessee and then pull northeast towards
West Virgina. Cloud cover will remain for most of the area
Saturday with precipitation clipping northern Kentucky. This
makes sense as RH fields shows dry air through our central zones
with PWATs around 1.30" over PMH. For now have increased PoPs
across our far southeastern zones and tightened the gradient.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Initial shortwave lifting through the upper Ohio Valley will keep a
lingering threat for a shower early Sunday over the southeast
counties. Meanwhile, s/w dropping southeast through the Great Lakes
will allow a surface cold front to push south thru ILN/s area
Sunday. This front combined with marginal instability will lead to
a chance of showers/thunderstorms Sunday afternoon/evening.
Temperatures look to be 5 to 10 degrees above normal with Sundays
highs in the mid and upper 70s.

Northwest flow aloft with surface high pressure building into the
Great Lakes Monday. This high will offer dry weather and cooler
temperatures. Temperatures look to be close to normal Monday with
highs from the middle 60s north to the upper 60s south.

This high will build across the region through mid week offering
continued dry weather and a moderation of temperatures. Expect highs
generally in lower 70s Tuesday and in the mid and upper 70s
Wednesday. Moisture returns Wednesday afternoon ahead of next
approaching shortwave. Instability increases on Thursday ahead of
approaching surface cold front. Will increase pops to high chance
category.Expect highs from the lower 70s northwest to the mid/upper
70s southeast.

Slow moving front to lay out parallel to the westerly mid level
flow. This will keep the threat for thunderstorms continuing Friday.
Slightly cooler temperatures Friday with high from the upper 60s
northeast to the lower/mid 70s southwest.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Surface cold front is currently moving through Indiana and far
northwestern Ohio with showers and thunderstorms firing ahead
and along the front. The showers and thunderstorms ahead of the
front are actually along a prefrontal trough and look to be
taking over compared to the storms along the front. The main
concern with these storms will be small hail and some gusty
winds. In any storms temporary reductions in visibilities will
be possible.

As the prefrontal trough moves through winds will veer from the
west with gusts of 35 kts possible (higher probability of gusty
winds towards KDAY, KCMH, and KLCK). The front will then cross
the area later this afternoon into early evening with winds
veering from the northwest. As we loose day time heating winds
will diminish and weak surface high pressure will temporarily
build in.

OUTLOOK...Thunderstorms possible Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...AR
AVIATION...Haines
Hazardous weather outlook, May 4, 2:41 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
341 PM EDT Fri May 4 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051945-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
341 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop along a cold front and move
across the area this afternoon into the early evening. A few of
these storms could produce damaging wind gusts as well as pea size
hail.

Winds through late afternoon will gust up to 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 1:20 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
220 PM EDT Fri May 4 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080-
042100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Warren-Clinton-Ross-Hocking-Highland-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville,
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden,
Dayton, Kettering, Beavercreek, Fairborn, Xenia,
Washington Court House, Circleville, Lancaster, Pickerington,
Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe,
Logan, Hillsboro, and Greenfield
220 PM EDT Fri May 4 2018

...GUSTY WINDS EXPECTED THROUGH EARLY EVENING...

An approaching cold front will bring increasing southwest winds
today. The front will then move through the area late this
afternoon through early evening, with winds shifting from the
northwest. Southwest winds will gust up to 40 mph ahead of this
front today.

Also, some of the storms that develop may produce strong to
damaging winds with gusts up to 50 mph. Pea size hail is also
possible.
Local storm report, May 4, 3:22 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
05/04/2018  M49 MPH          FRANKLIN           OH   ASOS

&&

CH
Special weather statement, May 4, 3:22 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
422 PM EDT Fri May 4 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080-
050000-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Warren-Clinton-Ross-Hocking-Highland-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville,
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Columbus, Newark, Eaton, Camden,
Dayton, Kettering, Beavercreek, Fairborn, Xenia,
Washington Court House, Circleville, Lancaster, Pickerington,
Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe,
Logan, Hillsboro, and Greenfield
422 PM EDT Fri May 4 2018

...GUSTY WINDS EXPECTED THROUGH EARLY EVENING...

An approaching cold front will bring increasing southwest winds
today. The front will then move through the area late this
afternoon through early evening, with winds shifting from the
northwest. Southwest winds will gust up to 40 mph ahead of this
front today.

Also, some of the storms that develop may produce strong to
damaging winds with gusts up to 50 mph. Pea size hail is also
possible.
Special weather statement, May 4, 3:45 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
445 PM EDT Fri May 4 2018

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-050000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-
Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Kenton, Ada, Celina,
Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, and Piketon
445 PM EDT Fri May 4 2018

...GUSTY WINDS EXPECTED THROUGH EARLY EVENING...

An approaching cold front will bring increasing southwest winds
today. The front will then move through the area late this
afternoon through early evening, with winds shifting from the
northwest. Southwest winds will gust up to 40 mph ahead of this
front today.

Also, some of the storms that develop may produce strong to
damaging winds with gusts up to 50 mph. Pea size hail is also
possible.
Local storm report, May 4, 4:29 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     KILN WILMINGTON APT     39.43N 83.79W
05/04/2018  M46 MPH          CLINTON            OH   ASOS

&&

CH
Special weather statement, May 4, 4:40 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
540 PM EDT Fri May 4 2018

INZ073>075-080-KYZ089>097-OHZ063>065-070>074-077>082-050000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-
Brown-Highland-Adams-Pike-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Washington Court House, Circleville, Lancaster, Pickerington,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, and Piketon
540 PM EDT Fri May 4 2018

...GUSTY WINDS POSSIBLE THROUGH EARLY EVENING...

Showers and thunderstorms will sag slowly southeast across the
region through early evening. Some of the storms will be capable
of producing wind gusts to around 50 mph.

The radar

The Cincinnati radar (KILN), 78 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ross

When
May 4, 5:25 PM EST to 5:27 PM EST
Where
Ross County, 1 mi S of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.456, -82.920

A few large limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743999.